Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 159, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 1998, 10:48 PM CDT for Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1998, 10:48 PM CDT (03:48 UTC)
- Expired
- Jun 7, 1998, 11:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS1 KDDC 080349 RRA SVRDDC KSC189-080435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1048 PM CDT SUN JUN 7 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1135 PM CDT * AT 1045 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF FETERITA MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED FETERITA BY 1058 PM CDT HUGOTON BY 1110 PM CDT MOSCOW BY 1130 PM CDT WOODS BY 1135 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:04 PM CDT, 8 hours 44 minutes earlier.
Area forecast discussion, Jun 7, 2:04 PM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 204 PM CDT SUN JUN 07 1998 GUSTY SOUTH WINDS CONTINUE THIS AFTERNOON...AT OR JUST BELOW WIND ADVISORY CRITERIA. WILL LIKELY NOT CONTINUE PAST FCST ISSUANCE. WARM FRONT NEARLY STATIONARY ALONG NEBRASKA/KANSAS BORDER. 88D SHOWED MID LEVEL ECHOES AROUND FRONT ALL DAY. TSRA DEVELOPED AROUND CAO THIS AFTERNOON. STORM MOTION APPEARS TO BE ABOUT 24040KT. SFC MOIST AXIS ALONG WEST TEXAS BORDER INDICATED BY LOTS OF STRATUS...BUT DEWPOINTS STILL IN THE 50S OVER CWA THIS AFTERNOON. 12Z ANALYSIS PUTS 700MB THERMAL RIDGE ALONG FRONT RANGE IN COLORADO. ANYWAY...THINK MAIN CHALLENGE WILL BE TSRA TONIGHT. MODELS CONTINUE MOISTURE CONVERGENCE ALONG DEVELOPING LEE TROF OVER EASTERN COLORADO TONIGHT. ADAP SHOW BEST CONVERGENCE IN SOUTHEAST COLORADO. WITH THE DEVELOPING TSRA IN NORTHEAST NEW MEXICO AND NORTHWEST TEXAS PANHANDLE...SHOULD HAVE TSRA MOVE INTO SOUTHWEST CWA BY LATE AFTERNOON. PROGGED SOUNDINGS GIVE CAPES OF 1000-2000J/KG BY 00Z. AGREE WITH SPC THAT SHEAR PROFILE SUGGESTS SUPERCELL TYPE DEVELOPMENT. WILL PROBABLY MENTION LIKELY POPS OVERNIGHT WITH POSSIBLE SEVERE WITH MAIN UPPER VORT MOVING THOUGH AREA BETWEEN 00-06Z. FOR MONDAY...MID LEVELS SHOULD DRY OUT BIT WITH MAIN LOW OVER SOUTH CENTRAL NEBRASKA. EXPECT WINDY CONDITIONS TO REMAIN AS WINDS BLOW FROM SOUTHWEST. SUN AND GOOD DOWNSLOPE FLOW SHOULD BRING HIGHS MONDAY ABOVE GUIDANCE. WILL GO WITH MID AND UPPER 80S FOR HIGHS. FWC LOWS CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS. DRYLINE SHOULD BE AROUND EASTERN HALF OF CWA WITH GOOD MID LEVEL INSTABILITY. WILL LIKELY MENTION 20-30 POPS FOR EASTERN THIRD ON TUESDAY AFTERNOON WITH MOSTLY SUNNY SKIES. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 061/085 060/087 061 6-- GCK 059/085 068/087 060 6-- EHA 055/083 054/086 058 40- LBL 059/085 058/086 059 50- HYS 062/086 063/086 062 612 P28 065/084 066/087 065 512 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| Jun 8, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 32 min |
| Jun 8, 2:13 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Jun 8, 2:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 8, 2:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
| Jun 8, 3:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.